Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 196, NWS Shreveport, LA

July 5, 2012Claiborne Parish, Lincoln Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jul 5, 2012, 4:56 PM CDT for Claiborne Parish, Lincoln Parish, Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2012, 4:56 PM CDT (21:56 UTC)
Expired
Jul 5, 2012, 6:00 PM CDT
In force
64 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Claiborne Parish, LA, Lincoln Parish, LA

The radar

The Shreveport radar (KSHV), 81 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:15 PM CDTTSTM WND DMGS Homer, LATREES WERE DOWNED ON HARMON LOOP ROAD...ST. JOHNS ROAD AND ON ARIZONA EAST OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WUUS54 KSHV 052156
SVRSHV
LAC027-061-052300-
/O.NEW.KSHV.SV.W.0196.120705T2156Z-120705T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT THU JUL 5 2012

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LINCOLN PARISH IN NORTH CENTRAL LOUISIANA...
  CENTRAL CLAIBORNE PARISH IN NORTHWEST LOUISIANA...
  THIS INCLUDES THE CITY OF HOMER...

* UNTIL 600 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF HOMER...AND
  MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  CLAIRBORNE...ATHENS...SPRING LAKE AND HOLLY SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE CLAIBORNE...GET OUT OF THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3264 9317 3288 9321 3283 9280 3263 9283
TIME...MOT...LOC 2156Z 097DEG 5KT 3274 9293

$$

24
1 follow-up statement
117 
WWUS54 KSHV 052239
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT THU JUL 5 2012

LAC061-052248-
/O.CAN.KSHV.SV.W.0196.000000T0000Z-120705T2300Z/
LINCOLN LA-
539 PM CDT THU JUL 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN PARISH IS CANCELLED...

LAT...LON 3282 9287 3264 9287 3264 9317 3288 9321
TIME...MOT...LOC 2238Z 097DEG 5KT 3275 9300

$$

LAC027-052300-
/O.CON.KSHV.SV.W.0196.000000T0000Z-120705T2300Z/
CLAIBORNE LA-
539 PM CDT THU JUL 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CLAIBORNE PARISH...

AT 533 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR HOLLY SPRINGS MOVING WEST AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATHENS 
AND SPRING LAKE.

LAT...LON 3282 9287 3264 9287 3264 9317 3288 9321
TIME...MOT...LOC 2238Z 097DEG 5KT 3275 9300

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:52 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 5, 2:52 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
252 PM CDT THU JUL 5 2012

.DISCUSSION...
LINE OF CONVECTION ACROSS NORTH LOUISIANA AND SOUTHERN ARKANSAS DRIFTING
WESTWARD ALONG THE SOUTHERN PERIPHERY OF AN UPPER-RIDGE CENTERED
ACROSS MISSOURI. CONVECTION FORECAST TO CONTINUE THROUGH THE
REMAINDER OF THE AFTERNOON INTO THE EVENING...POSSIBLY REACHING AS
FAR WEST AS THE TEXAS STATE LINE.

UPPER-LEVEL TROUGH FORECAST TO DEEPEN ACROSS THE MISSISSIPPI
RIVER VALLEY OVER THE NEXT SEVERAL DAYS PROVIDING INCREASING RAIN
CHANCES FOR THE FOUR STATE REGION THROUGH THE WEEKEND INTO THE EARLY
PART OF NEXT WEEK. FOR THIS FORECAST PACKAGE MAINTAINED CHANCE
POPS THROUGHOUT THE DURATION FROM SATURDAY THROUGH TUESDAY.

AFTERNOON HIGH TEMPERATURES TO RANGE FROM THE LOW TO MID 90S
THROUGH THE WEEKEND WITH LOW TEMPERATURES IN THE MID 70S. WITH THE
PRESENCE OF A WEAK SURFACE BOUNDARY ACROSS THE REGION...WINDS
SHOULD REMAIN LIGHT.

ROBUST UPPER-LEVEL RIDGE REBUILDS TO THE WEST ON WEDNESDAY...
BRINGING SUBSTANTIAL CLEARING AND A MARKED WARMING TREND THROUGH
THE END OF THE FORECAST PERIOD. /05/

&&

.AVIATION...
THE FOUR STATE REGION WILL BE UNDER THE INFLUENCE OF HIGH
PRESSURE RIDGE ALOFT AND THE EAST TO WEST FLOW AROUND THE SOUTHERN
PERIPHERY OF THE HIGH. IN THE FLOW...GULF MOISTURE AND
DISTURBANCES ALOFT MOVING OVERHEAD ALONG WITH LATE AFTERNOON
HEATING WILL PRODUCE MAINLY VFR SCATTERED TO BROKEN CLOUDS RANGING
FROM AROUND 6 KFT TO 12 KFT AND ISOLATED CONVECTION. OUTFLOW FROM
UPSTREAM THUNDERSTORMS AND THE DISTURBANCES WILL PRODUCE ISOLATED
TO WIDELY SCATTERED THUNDERSTORMS THAT WILL BE ENDING DURING THE
EVENING...FOR PARTS OF SOUTHWEST AND SOUTH CENTRAL ARKANSAS AND
NORTHWEST AND NORTH CENTRAL LOUISIANA. WILL MENTION VCTS OR
POSSIBLE TEMPO IN THUNDERSTORMS FOR KTXK AND KSHV AND PROBABLY
VCTS FOR KELD AND KMLU SINCE BAND OF BROKEN CONVECTION LOOKS TO BE
WEST OF THESE TWO SITES BY TERMINAL ISSUANCE TIME. FOR
KSHV...KTXK...KLFK...AND KGGG LESS CONFIDENT OF CONVECTION BUT
WILL INCLUDE MENTION OF VCSH OR VCTS. FOR NOW WILL OMIT MENTION OF
SHOWERS OR THUNDERSTORMS FOR KTYR. IN AND NEAR THUNDERSTORMS THAT
DEVELOP THERE WILL BRIEF PERIODS OF MVFR FLIGHT CATEGORIES AND IN
LOCALLY HEAVY RAIN POSSIBLE IFR VISIBILITIES AND CEILINGS. SURFACE
HIGH CENTERED ALONG THE LOUISIANA COAST AND WILL BE PROVIDING
SOUTH TO SOUTHWEST WINDS OF LESS THAN 6 KNOTS OVERNIGHT THEN
INCREASE TO 5 TO 10 KNOTS AFTER 06/15 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  96  73  94  75 /  20  30  30  40  30
MLU  71  97  73  96  72 /  20  40  40  50  30
DEQ  72  99  73  97  71 /  10  20  20  40  30
TXK  73  98  73  95  73 /  10  20  20  40  30
ELD  72  98  73  97  71 /  20  30  30  40  30
TYR  73  96  74  94  75 /  10  20  20  40  30
GGG  73  96  73  93  73 /  10  30  30  40  30
LFK  73  94  72  93  73 /  20  40  40  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

06/05
Hazardous weather outlook, Jul 5, 11:46 AM CDT, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT THU JUL 5 2012

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ151>153-165>167-
061700-
HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-
WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-
JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-
LA SALLE-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1146 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAIN...AND STRONG GUSTY WINDS CAN BE
EXPECTED WITH ANY STORMS THAT DEVELOP. HOWEVER...MOST STORMS WILL
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED IN COVERAGE
DURING THE WEEKEND. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS
WILL BE POSSIBLE IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED FOR THIS
AFTERNOON AND TONIGHT.

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-149-
150-061700-
SEVIER-HOWARD-LITTLE RIVER-MILLER-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-
1146 AM CDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SHOWERS AND THUNDERSTORMS WILL INCREASE TO SCATTERED IN COVERAGE
DURING THE WEEKEND. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS
WILL BE POSSIBLE IN STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS...IS NOT ANTICIPATED FOR THIS
AFTERNOON AND TONIGHT.

05

In the hours before

Special weather statement, Jul 5, 4:09 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
409 PM CDT THU JUL 5 2012

ARZ073-LAZ004-006-052200-
CLAIBORNE-UNION-
409 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...
IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     JUNCTION CITY...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 7 MILES NORTH OF BERNICE...TO NEAR
JUNCTION CITY...MOVING WEST AT 15 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jul 5, 4:11 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
411 PM CDT THU JUL 5 2012

LAZ014-021-052200-
CALDWELL-OUACHITA-
411 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     BOSCO...CADERVILLE...CYPRESS...LAPINE...LUNA AND      VIXEN...

AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTH OF RICHWOOD...OR JUST
SOUTH OF FONDALE...MOVING WEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Local storm report, Jul 5, 4:19 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
419 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     EL DORADO               33.22N 92.66W
07/05/2012                   UNION              AR   LAW ENFORCEMENT

            TREES AND POWERLINES DOWNED IN EL DORADO.

&&

13
Local storm report, Jul 5, 4:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     QUITMAN                 32.35N 92.72W
07/05/2012                   JACKSON            LA   LAW ENFORCEMENT

            TREES DOWNED IN QUITMAN.

&&

13
Special weather statement, Jul 5, 4:29 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
429 PM CDT THU JUL 5 2012

LAZ004-052215-
CLAIBORNE-
429 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...

INCLUDING THE FOLLOWING LOCATIONS...
     HOMER...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES NORTH OF ARCADIA...OR 12
MILES SOUTHEAST OF HOMER...MOVING WEST AT 5 MPH.

WINDS 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jul 5, 4:38 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
438 PM CDT THU JUL 5 2012

LAZ012-052215-
BIENVILLE-
438 PM CDT THU JUL 5 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     BIENVILLE...

INCLUDING THE FOLLOWING LOCATIONS...
     BIENVILLE...BRICE...BRYCELAND AND LIBERTY HILL...

AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF JONESBORO...OR
JUST 2 MILES EAST OF LIBERTY HILL MOVING WEST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:48 PM CDTSevere Thunderstorm WarningSHVJackson42 min
Jul 5, 5:34 PM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Webster41 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.